Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 22, 2024, 8:12 AM CDT. It was in force for 93 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2024, 8:12 AM CDT (13:12 UTC)
- Expired
- Apr 22, 2024, 9:45 AM CDT
- In force
- 93 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 15 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 8:24 AM CDT | FLOOD | 1 Ssw Jobos, PR | Flooding was reported on Geranio street in Comunidad Miramar. |
| Apr 22, 8:24 AM CDT | FLOOD | Guayama, PR | Street 5 and 9 in Villa Real were affected by flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
841
WGCA52 TJSJ 221312
FFWSJU
PRC015-057-221445-
/O.NEW.TJSJ.FF.W.0012.240422T1312Z-240422T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
912 AM AST Mon Apr 22 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Arroyo County in Puerto Rico...
Guayama County in Puerto Rico...
* Until 1045 AM AST.
* At 912 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1792 6622 1793 6620 1795 6621 1794 6617
1796 6621 1802 6620 1805 6617 1804 6613
1810 6613 1810 6606 1806 6609 1804 6609
1804 6605 1801 6604 1798 6602 1795 6605
1797 6608 1793 6616 1794 6615
FLASH FLOOD...RADAR INDICATED
$$
DS1 follow-up statement
006
WGCA72 TJSJ 221438
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1038 AM AST Mon Apr 22 2024
PRC015-057-221448-
/O.EXP.TJSJ.FF.W.0012.000000T0000Z-240422T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Guayama PR-
1038 AM AST Mon Apr 22 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM AST THIS MORNING FOR
ARROYO AND GUAYAMA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1792 6622 1793 6620 1795 6621 1794 6617
1796 6621 1802 6620 1805 6617 1804 6613
1810 6613 1810 6606 1806 6609 1804 6609
1804 6605 1801 6604 1798 6602 1795 6605
1797 6608 1793 6616 1794 6615
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:14 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Apr 22, 3:14 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service San Juan PR 414 AM AST Mon Apr 22 2024 .SYNOPSIS... Numerous showers moved across eastern Puerto Rico and the Caribbean waters during the night hours, triggering some flooding. The wet pattern is expected to stretch into the end of the workweek, with some improvements Saturday onward. The risk for flooding will remain elevated. In the meantime, Saharan dust will arrive on Tuesday, with hazy skies in some areas. && .SHORT TERM...Today through Wednesday... It was a very active night, particularly for the eastern coastal area of Puerto Rico. While heavy showers that affected St. Croix subsided, shower activity shifted to the eastern portions of Puerto Rico. Several rounds of showers resulted in excessive runoff high in the mountains of Naguabo, causing water levels at Rio Blanco to rise quickly. A Flood Warning was issued, and shortly afterward, the USGS river sensor indicated Moderate Flood Stage later in the night. Additionally, a convergence line developed, affecting northeastern municipalities. Flood Advisories were issued for municipalities from Luquillo westward through Bayamon. In these areas, several rivers experienced rapid rises in water levels, with at least four rivers reaching Action stage according to USGS river sensors. The convergence line persisted, exacerbating the situation across Loiza, northern Canovanas, and northwestern Rio Grande. Therefore, a Flash Flood Warning was also issued. Meanwhile, in the Caribbean, a line of strong thunderstorms developed and is now approaching southeastern municipalities. Expect shower and thunderstorm activity across southeastern municipalities during the early morning hours." This wet and unstable weather pattern is caused by a surface short- wave trough associated with the remnants of a frontal boundary. The Blended Total Precipitable Water (TPW) Percent of Normal indicates moisture levels exceeding 145% of the climatological normal from the Leeward Islands through the local area. Therefore, moisture advection will persist today, promoting periods of moderate to heavy showers, particularly over windward sections of Puerto Rico and USVI during the morning hours and across interior and northwestern Puerto Rico as moisture availability combines with diurnal heating. No relief is expected for the rest of the short-term forecast as some troughing aloft will maintain instability at upper levels. The day with the least showers could be anticipated by Tuesday as an area of suspended Saharan dust fills the area, which could somewhat inhibit shower activity. However, in some areas, this won't be enough to suppress showers; in fact, it could even promote frequent lightning activity due to the presence of Saharan dust. This won't last long, as high moisture content and favorable dynamics will persist, maintaining elevated flooding risk across the islands. Soils are saturated, which will promote excessive runoff easily with potential landslides, while river streamflows are elevated with the potential of overflowing with any strong shower activity. Therefore, continue to monitor this forecast and pay attention to any advisories/warnings that we could issue. .LONG TERM...Thursday through Monday... The wet pattern will not give way by the end of the workweek. Moisture associated with an old frontal boundary will reach the islands, triggering another round of showers and isolated thunderstorms. At the same time, a deep layered trough moving east of the United States will cause the winds to shift from the south at the mid and upper levels, while winds will remain from the east steered by a surface high pressure over the central Atlantic. The southerly flow will bring a moist column into the region, while a short wave trough (the type that increase instability aloft) will approach the region. These factors should combine to generate more rainfall activity. Since it has been raining for a couple of days now, rivers will remain high and soils saturated, hence the risk for urban and small stream flooding will be elevated. A change in the pattern will begin on Saturday. A broad surface high pressure exiting the eastern seaboard will push a drier air mass into the region...finally. Winds will become more northerly, so temperatures will cool down a little too. The probability of precipitation decreases Saturday onward, although with some showers due to local effects still possible. This drier pattern should stretch into early next week. && .AVIATION... (06Z TAFs) Although fairly active night, mostly VFR conditions can be expected to prevail across all terminals through the forecast period. Brief MVFR/IFR due to reduced VIS and CIG are possible at TJSJ thru 22/14z due to SHRA, and at TJBQ/TJSJ, aft 22/17z along with mtn obscuration. ENE winds at 10-15 kt mostly aft 22/14z. with higher gusts near showers. && .MARINE... A surface high pressure north of the area will continue to yield a moderate northeasterly wind flow through at least Monday. Winds are expected to become from the east southeast on Tuesday as a surface trough prevails across the northeast Caribbean. Showers and isolated thunderstorms will continue to affect the local waters today. && .BEACH FORECAST... Breaking waves around 4 feet will maintain the risk of rip currents moderate for the north facing beaches of Puerto Rico and for some beaches in Culebra. Elsewhere, the risk of rip currents will remain low. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CVB LONG TERM....ERG
Hazardous weather outlook, Apr 22, 3:28 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 428 AM AST Mon Apr 22 2024 AMZ711>745-PRZ001>013-230830- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 428 AM AST Mon Apr 22 2024 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated to scattered thunderstorms possible across the area. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Flooding of urban areas, roads, small streams, and washes. Isolated flash floods possible. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly along northern and eastern Puerto Rico and Culebra. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat of urban and small stream flooding and mudslides will persist through much of the week. Heat indices above 102 degrees expected from Tuesday through Thursday across urban and coastal areas. The risk of rip currents will remain moderate for the most part. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-230830- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 428 AM AST Mon Apr 22 2024 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated to scattered thunderstorms possible over the waters, with some moving over the local islands. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Ponding of water in roads and poorly drained areas. Urban and small streams flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat of urban and small stream flooding and mudslides will persist through much of the week. Heat indices above 102 degrees expected from Tuesday through Wednesday across urban and coastal areas. The risk of rip currents will remain moderate. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
In the hours before
Special weather statement, Apr 22, 3:31 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service San Juan PR
431 AM AST Mon Apr 22 2024
PRZ002>004-006-220930-
Central Interior PR-Northeast PR-Eastern Interior PR-Southeast PR-
431 AM AST Mon Apr 22 2024
...STRONG THUNDERSTORMS WILL IMPACT THE MUNICIPALITIES OF
SOUTHEASTERN PUERTO RICO FROM HUMACAO TO SALINAS THROUGH 530 AM
AST...
At 430 AM AST, Doppler radar was tracking strong thunderstorms along
a line extending from Humacao to Salinas. Movement was north at 10
to 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 1810 6637 1822 6611 1822 6594 1825 6580
1816 6573 1815 6577 1801 6584 1797 6591
1798 6602 1795 6605 1796 6609 1794 6617
1796 6621 1794 6624 1794 6629
TIME...MOT...LOC 0830Z 170DEG 14KT 1815 6568 1803 6590 1798 6612
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ERGLocal storm report, Apr 22, 4:46 AM CDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
546 AM AST Mon Apr 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM Flood Loiza 18.43N 65.88W
04/22/2024 Rio Grande PR Broadcast Media
Broadcast media reported a flooded street in
Urb Santiago in Loiza. It seemed that flood
waters did not enter residencies in the
area.
&&
CVBLocal storm report, Apr 22, 5:19 AM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
619 AM AST Mon Apr 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Flood 1 W Guayama 17.98N 66.12W
04/22/2024 Guayama PR Trained Spotter
Flooding was reported at the intersection
between roads PR-3 and PR-54. One lane was
impassable.
&&
ERGLocal storm report, Apr 22, 5:21 AM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
621 AM AST Mon Apr 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM Flood Guayama 17.98N 66.11W
04/22/2024 Guayama PR Trained Spotter
Minor flooding was reported at Calle Esteban
B. Cruz in Guayama. The road was still
passable.
&&
ERGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 10:12 PM CDT | Areal Flood Warning | JSJ | 9 hr | |
| Apr 21, 10:19 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 21, 10:43 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 22, 2:16 AM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Apr 22, 3:31 AM CDT | Special Weather Statement | JSJ | 59 min | |
| Apr 22, 3:38 AM CDT | Flash Flood Warning | JSJ | 61 min | |
| Apr 22, 4:34 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Apr 22, 4:36 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 22, 10:52 AM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.